I'm just wondering if anyone has any experience with nerve issues after nerve surgery. I had a tumor removed from my medial nerve in my armpit in June. Apparently the nerve trauma resulted in this horrible sensitivity (which my wonderful neurosurgeon put me on Lyrica for, amazing medicine btw).
I'm cutting my Lyrica- he only wanted me to take it for 6 months. As I'm lowering the doses, I'm feeling a little pain/discomfort (not at all the severity as before, but definitely there).
The nerve fiber that was sacrificed resulted in numbness from my armpit to my finger (the length of the medial nerve) just on the underneath. I assume (and he said it was likely) that it is permanent. \
My issue is with the discomfort... How long will it last? Is it possible that's also permanent? Should I go back to my previous Lyrica dosage to combat it?
I'm no longer seeing the neurosurgeon (tumor is out, and I'm perfectly healed). I have a doctor who wants me to try to decrease the Lyrica... but she hasn't really dealt with neurological issues like this so it's kind of 'see what happens'.
Anyway, I'm looking for advice/help/been there done that if you have it... Just kind of confused and wondering what to expect.
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine you and obtain a history, I can not tell you what the exact cause of your symptoms is. However I will try to provide you with some useful information.
Following peripheral nerve surgery, sensory loss and pain can occur; the pain, medically termed dysesthesia, is to put it simply the nerve and spinal cord's response to the manipulation of the nerve. Most often this pain is transient and resolves over a few weeks or months, in over 80% of people. Factors that determine continued pain include the location of the tumor and its size, the type of tumor, and the complexity of the surgery. The numbness, as you mention, can be permanent. Taking medications for pain coming from nerves (neuropathic pain) such as Lyrica is often required in the postoperative period and these medications can be reduced over time. If you are having some symptoms after reducing your dose of Lyrica, it would be a good idea to discuss these with your doctor, to determine whether a slower taper of Lyrica would be necessary. If the pain does persist, then continued medical therapy is sometimes necessary but most often is successful in controlling the symptoms.
Recurrence of pain after it has completely resolved off medications, months to years later, would raise concern for tumor recurrence.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.